Indiana, 2020

Damaging Winds in Indiana, July 27, 2020

July 27, 2020 · NWS IND · 12 events in 6 counties and zones

During the afternoon and evening hours of July 27th, a line of thunderstorms moved across central Indiana causing sporadic wind damage. The thunderstorms initially began producing damaging winds just west of Indianapolis where a wind gust knocked down a partially constructed building causing 3 injuries and 1 fatality.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$72,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the afternoon and evening hours of July 27th, a line of thunderstorms moved across central Indiana causing sporadic wind damage. The thunderstorms initially began producing damaging winds just west of Indianapolis where a wind gust knocked down a partially constructed building causing 3 injuries and 1 fatality. Further east, tree damage occurred from Indianapolis to Rushville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 27, 1:36 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 27, 1:36 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
236 PM EDT Mon Jul 27 2020

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 127 PM EDT Mon Jul 27 2020

A cold front will push across Central Indiana tonight. This will
result in showers and thunderstorms this evening across the area.

High pressure is expected to build across Central Indiana in the
wake of the front on Tuesday and Wednesday providing drier and
slightly less humid weather.

A warm front is then expected to push toward Indiana on
Thursday...bringing chances for additional showers and storms.
Chances for showers and storms are expected to persist into the
weekend.

&&

.NEAR TERM /Tonight|/...

Issued at 127 PM EDT Mon Jul 27 2020

Surface analysis early this afternoon shows a frontal boundary
stretching from lower MI across Central IL to MO and OK. GOES16
shows CU development within the warm and humid air mass over
Central Indiana. Dew points were in the lower 70s across the
area...favorable for convection. Radar Mosaics show Thunderstorms
development over IL and more isolated development over NE Central
Indiana.

Forecast soundings this afternoon and evening reveal a favorable
setup for convection ahead of the approaching cold front with CAPE
in excess of 2500 J/KG...pwats over 1.8 inches and convective
temperatures which have been reached. The HRRR suggests
widespread areal coverage of TSRA development late this
afternoon..persisting into the evening hours as the cold front
approaches. Thus will contain best pops to the 4-9PM time range as
heating and upper forcing comes together best at that time.

Time heights and forecast soundings suggest strong subsidence
arriving within the column by 06Z as the cold front is expected to
sag south toward the Ohio river. Thus after very high pops this
evening...will trend pops sharply lower...toward dry...overnight
in the wake of the front. Pops will linger longest in the
southern parts of the forecast area where the cold front will exit
last.

Given our our expected slight change in air mass...will keep lows
close to the NBM.

&&

.SHORT TERM /Tuesday through Thursday/...

Issued at 127 PM EDT Mon Jul 27 2020

Models suggest a deep cyclone in place aloft over Quebec and
Ontario...influencing weather across the Great Lakes and Indiana.
This along with strong ridging expected over the western plains
will result in NW flow aloft on Tuesday and Wednesday. This
results in subsidence and dry air in place aloft which is
indicated within the forecast soundings and time heights. Forecast
soundings on Tuesday and Wednesday are very dry with a good mid
level inversion in place. Thus mostly sunny/partly cloudy sky
will work well. Will not veer far from the NBM on temps given the
slightly cooler air mass arriving across the area.

On Wednesday Night and Thursday the GFS and NAM suggest a short
wave exiting MO and pushing into Central Indiana before exiting
late in the day. A weak surface warm front appears to remain in
place across the southern parts of the forecast area...remaining a
focus for lower level convergence and convective development.
Forecast soundings on Thursday return to favorable conditions for
precip with the column showing more saturation and pwats once
again over 1.80 inches. Thus will trend pops upwards starting on
Wednesday night and into Thursday with highest pops found near the
front across the southern parts of the forecast area. Given the
expected clouds and possible precip will trend highs at or below
the NBM.

&&

.LONG TERM /Thursday Night through Monday/...

Issued at 228 PM EDT Mon Jul 27 2020

Models are in good agreement through the long term leading to good
confidence in guidance output... thus have accepted it.
Temperatures will be below normal throughout the period with highs
near 80 and low in the mid to low 60s. This is due to
predominately N to NW flow aloft. Models do show a couple of
systems impacting the area, leading to chance PoPs for much of the
time, but most of the lift looks to stay to the south of the
forecast area, which is where the bulk of PoPs will be. Best
chances of rain and storms for central Indiana look to be Sunday
as a low pressure system passes across the area.

&&

.AVIATION / Discussion for the 27/18z TAF issuance /...

Issued at 205 PM EDT Mon Jul 27 2020

VFR conditions will precede brief MVFR ahead and within numerous
storms this afternoon and evening.

Scattered to numerous thunderstorms will develop today, tracking
west to east, ahead of a cold front approaching from the
northwest. Ceilings will drop to low VFR levels, and briefly MVFR
in vicinity of storms. Winds will be gusty at times. Conditions
will improve this evening with the front's passage, although MVFR
conditions will linger at KBMG overnight. Mostly clear skies and
light winds will predominate Tuesday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....KH
AVIATION...AM
Hazardous weather outlook, Jul 27, 4:02 AM EST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
502 AM EDT Mon Jul 27 2020

INZ021-028>031-035>049-051>057-060>065-067>072-280915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
502 AM EDT Mon Jul 27 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms are expected across central Indiana today and
tonight. A few could be strong to severe.

Hazards: Damaging winds. Locally heavy rainfall. Lightning.

Timing: Thunderstorms are possible at any time. The best window for
severe storms will be 2 to 8 pm.

Discussion: A front slowly sinking through central Indiana today and
tonight will combine with a warm and humid airmass to produce
thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: There is a small chance for storms over southern Indiana
Wednesday and Wednesday night. After that, there are off and on
chances for thunderstorms across the area from Thursday through
Sunday.

Discussion: A frontal boundary stalling to the south and then moving
back and forth across the area will keep chances for showers and
thunderstorms in the forecast for central Indiana from mid week
through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.STORM MOTION STATEMENT...

The expected storm motion today is from the west around 30 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 27, 2:00 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
300 PM EDT Mon Jul 27 2020

INZ029-030-035>037-044>046-052>054-061-062-272000-
Clay IN-Montgomery IN-Clinton IN-Putnam IN-Hendricks IN-Greene IN-
Tippecanoe IN-Owen IN-Morgan IN-Fountain IN-Boone IN-Parke IN-
Monroe IN-
300 PM EDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHEASTERN FOUNTAIN...SOUTHEASTERN TIPPECANOE...WESTERN MORGAN...
EASTERN PARKE...OWEN...WESTERN BOONE...PUTNAM...WESTERN CLINTON...
HENDRICKS...CLAY...NORTHERN GREENE AND MONTGOMERY COUNTIES UNTIL 400
PM EDT...

At 259 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Veedersburg to near Linton.
Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Bloomington, Frankfort, Crawfordsville, Lebanon, Martinsville,
Greencastle, Danville, Brazil, Linton, Bloomfield, Spencer,
Ellettsville, Pittsboro, Cloverdale, Thorntown, Worthington,
Monrovia, Ladoga, Clayton and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4042 8643 3911 8645 3895 8718 4011 8717
TIME...MOT...LOC 1859Z 247DEG 33KT 4003 8722 3902 8723

Puma

The radar

The Indianapolis radar (KIND), 15 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hendricks

When
July 27, 2:48 PM EST
Where
Hendricks County, 2.05 mi SE of Tilden
Measured
45 kt (52 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.801, -86.400

A partially constructed building collapsed due to non-severe thunderstorm wind gusts associated with a gust front ahead of an approaching line of thunderstorms. At the time, only the wooden framing was in place which allowed for the collapse to occur more easily when the wind gusts arrived. No other damage was noted in the immediate area and only very small limbs (inch or less in diameter) were down in the area indicating wind gusts were less than 50 knots. 3 people that were working on the building at the time were injured with a fatality also occurring at the location where the wood frame collapsed.

Thunderstorm Wind, Morgan

When
July 27, 2:51 PM EST
Where
Morgan County, 2.76 mi ESE of Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.420, -86.380

Trees downed across the road due to thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
July 27, 2:54 PM EST
Where
Marion County, 0.71 mi N of Speedway
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.790, -86.251

Two windows and a window frame blown in by thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
July 27, 2:54 PM EST
Where
Marion County, Tremont
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.770, -86.320

Tree limbs approximately 12 inches in diameter snapped due to thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
July 27, 2:58 PM EST
Where
Marion County, 0.69 mi S of Indianapolis Intl Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.710, -86.280

Tree with diameter of about 8 inches snapped about halfway up due to thunderstorm wind gusts.

Thunderstorm Wind, Shelby

When
July 27, 3:20 PM EST
Where
Shelby County, Boggstown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.570, -85.920

Healthy tree downed due to thunderstorm wind gusts. Tree was around 10 inches in diameter.

Thunderstorm Wind, Shelby

When
July 27, 3:30 PM EST
Where
Shelby County, Shelbyville Muni Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.580, -85.800

A 60 mph wind gust was measured at KGEZ ASOS.

Thunderstorm Wind, Shelby

When
July 27, 3:38 PM EST
Where
Shelby County, 0.69 mi N of Shelbyville Muni Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.590, -85.800

A second 52 knot thunderstorm wind gust was recorded at KGEZ ASOS.

Thunderstorm Wind, Shelby

When
July 27, 3:40 PM EST
Where
Shelby County, 1.27 mi ENE of Shelbyville Muni Arp
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.590, -85.780

Five trees were downed due to thunderstorm wind gusts across Shelbyville. Only specific location known was the intersection of State Road 9 and County Road 425 North. There is some uncertainty as to the timing of the damage due to 2 similar wind gusts within 10 minutes of each other.

Thunderstorm Wind, Henry

When
July 27, 3:45 PM EST
Where
Henry County, 0.69 mi S of Mt Summit
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
39.990, -85.380

Multiple trees downed due to thunderstorm wind gusts. One was a large pine tree of unknown exact size.

Thunderstorm Wind, Rush

When
July 27, 3:50 PM EST to 3:55 PM EST
Where
Rush County, 0.69 mi S of Manilla
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.570, -85.620

Trees and power lines downed due to thunderstorm wind gusts.

Thunderstorm Wind, Rush

When
July 27, 4:00 PM EST
Where
Rush County, 1.38 mi N of Falmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.720, -85.300

Power pole was knocked down and laying over the line near the intersection of County Roads 700N and 800E.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Hendricks2020-07-3015MaleHeavy Equipment/ConstructionDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898711, 898714, 898712, 898715, 898713, 898716, 898717, 898718, 898719, 898720, 898721, 898722.